Alert archive / Louisiana / Freeze Warnings in 2012

Freeze Warning 1, NWS Lake Charles, LA

January 1, 2012Avoyelles Parish, Rapides Parish, Vernon Parish, Louisiana; Jasper County, Newton County, Tyler County, Texas

NWS Lake Charles, LA issued this freeze warning at Jan 1, 2012, 7:58 PM CST for Avoyelles Parish, Rapides Parish, Vernon Parish, Louisiana; Jasper County, Newton County, Tyler County, Texas. It took effect at Jan 2, 2012, 4:00 AM CST. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 1, 2012, 7:58 PM CST (01:58 UTC)
In effect from
Jan 2, 2012, 4:00 AM CST
Expired
Jan 2, 2012, 4:14 AM CST
In force
14 min
Issued by
NWS Lake Charles, LA

Counties Avoyelles Parish, LA, Rapides Parish, LA, Vernon Parish, LA, Jasper County, TX, Newton County, TX, Tyler County, TX

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 2.0 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2012-01-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2012-01-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2757 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-48 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

489 
WWUS74 KLCH 020158
NPWLCH

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAKE CHARLES LA
758 PM CST SUN JAN 1 2012

...FREEZING TEMPERATURES LATE TONIGHT...

.HIGH PRESSURE IS DRIVING POLAR AIR THROUGH THE SOUTHERN PLAINS
AND INTO OUR AREA TONIGHT. THIS FETCH OF COLDER AIR COMBINED WITH
CLEAR SKIES, DEW POINTS ARE ALREADY FALLING BELOW 30 DEGREES AND
DIMINISHING WINDS WILL ALLOW THE TEMPERATURES TO SLIP JUST UNDER
THE FREEZING MARK ACROSS THE LAKES AREA OF SOUTHEAST TEXAS AND
PORTIONS OF CENTRAL LOUISIANA LATER TONIGHT.


LAZ027>029-TXZ180-259-260-021300-
/O.NEW.KLCH.FZ.W.0001.120102T1000Z-120102T1300Z/
VERNON-RAPIDES-AVOYELLES-TYLER-NORTHERN JASPER-NORTHERN NEWTON-
INCLUDING THE CITIES OF...LEESVILLE...NEW LLANO...ALEXANDRIA...
PINEVILLE...MARKSVILLE...BUNKIE...COTTONPORT...SIMMESPORT...
MANSURA...WOODVILLE...COLMESNEIL...JASPER...KIRBYVILLE...NEWTON
758 PM CST SUN JAN 1 2012

...FREEZE WARNING IN EFFECT FROM 4 AM TO 7 AM CST MONDAY...

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 4 AM TO 7 AM CST MONDAY. 

* TEMPERATURE...31 DEGREES.

* IMPACTS...A LIGHT FREEZE WILL AFFECT PETS AS WELL AS TENDER
  TROPICAL PLANTS AND VEGETATION INCLUDING LEAVES ON CITRUS TREES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. PEOPLE SHOULD TAKE MEASURES TO PROTECT PLANTS BY
COVERING THEM OR BRINGING THEM INSIDE. ALSO...PETS SHOULD BE
PROTECTED OR MOVED INDOORS.

BE CAREFUL HEATING YOUR HOME. SPACE HEATERS NEED TO BE KEPT
36 INCHES AWAY FROM ANYTHING THAT CAN BURN. TURN IT OFF WHEN YOU
LEAVE THE ROOM OR GO TO BED.

&&

$$

SWEENEY
1 follow-up statement
129 
WWUS74 KLCH 021014
NPWLCH

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAKE CHARLES LA
414 AM CST MON JAN 2 2012

...A FREEZE WARNING IS NO LONGER IN EFFECT FOR THIS MORNING...



LAZ027>029-TXZ180-259-260-021115-
/O.CAN.KLCH.FZ.W.0001.000000T0000Z-120102T1300Z/
VERNON-RAPIDES-AVOYELLES-TYLER-NORTHERN JASPER-NORTHERN NEWTON-
INCLUDING THE CITIES OF...LEESVILLE...NEW LLANO...ALEXANDRIA...
PINEVILLE...MARKSVILLE...BUNKIE...COTTONPORT...SIMMESPORT...
MANSURA...WOODVILLE...COLMESNEIL...JASPER...KIRBYVILLE...NEWTON
414 AM CST MON JAN 2 2012

...FREEZE WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS CANCELLED THE
FREEZE WARNING. 

WIDESPREAD FREEZING TEMPERATURES ARE NO LONGER EXPECTED ACROSS
TYLER, NORTHERN NEWTON, AND NORTHERN JASPER COUNTIES, VERNON,
RAPIDES, AND AVOYELLES PARISHES THIS MORNING, HOWEVER A FEW ISOLATED
LOCATIONS MAY FALL TO VERY NEAR FREEZING AROUND SUNRISE.

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this freeze warning went out at Jan 1, 5:30 PM CST, 2 hours 28 minutes earlier.

Area forecast discussion, Jan 1, 5:30 PM CST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
530 PM CST SUN JAN 1 2012

.AVIATION...
CLR SKIES THRU THE OVERNIGHT HOURS ALTHOUGH WINDS REMAIN BRISK
FROM THE NORTH THIS WILL SETTLE A BIT AFTER SUNSET. OTHERWISE...
VFR THRU SUNRISE.

&&

.PREV DISCUSSION... /ISSUED 240 PM CST SUN JAN 1 2012/

DISCUSSION...
SHARP CANADIAN COLD FRONT HAS CLEARED THE LAKE CHARLES AREA OF
RESPONSIBILITY. MUCH DRIER AIR IS MOVING IN BEHIND THE FRONT WITH
DEW POINTS DOWN INTO THE 30S AND LOWER 40S. INCREASED IN PRESSURE
GRADIENT...AS 1043 MB HIGH CENTERED OVER THE NORTHERN ROCKIES
BEGINS TO SLIDE DOWN INTO THE REGION...AND SOME DAYTIME
MIXING...HAS BROUGHT ABOUT GUSTY NORTHERLY WINDS AND FOR THE MOST
PART JUST BELOW WIND ADVISORY CRITERIA. WITH THE LOSS OF DAYTIME
HEATING...WIND GUSTS SHOULD SUBSIDE AFTER SUNSET OVER LAND AREAS.
HOWEVER...SUSTAINED WINDS SHOULD STAY UP ENOUGH IN THE 5 TO 10 MPH
RANGE OVERNIGHT...THAT IT WILL KEEP AIR TEMPERATURES FROM
"BOTTOMING-OUT" AND THUS NOT EXPECTING ANY SIGNIFICANT BELOW
FREEZING READINGS TONIGHT...ALTHOUGH THE LAKES AREA OF SOUTHEAST
TEXAS MAY BE CLOSE TO FREEZING BEFORE MORNING.

COLDEST NIGHT IN THIS EPISODE WILL BE ON MONDAY NIGHT/TUESDAY
MORNING AS THE CENTER OF THE CANADIAN HIGH PRESSURE SYSTEM WILL BE
OVER THE REGION ALLOWING FOR LIGHT WINDS AND CLEAR SKIES TO
PROVIDE GOOD RADIATIONAL COOLING. MOST OF THE FORECAST AREA WILL
LIKELY SEE A LIGHT FREEZE DURING THIS TIME FRAME...WITH THE
POSSIBILITY OF LOCAL POLICY HARD FREEZE CONDITIONS FOR LOCATIONS IN
THE NORTHERN ZONES.

SOME BRIEF RETURN FLOW AND A MODERATION OF TEMPERATURES WILL BE
NOTED ON TUESDAY INTO WEDNESDAY. A WEAK SURFACE COOL FRONT IS
NOTED TO MOVE ACROSS LATE WEDNESDAY NIGHT AND EARLY THURSDAY
MORNING...BUT WITH THE LACK OF SIGNIFICANT MOISTURE...THIS FEATURE
WILL BRING NOTHING MORE THAN A BRIEF WIND SHIFT.

BETTER RETURN FLOW IS NOTED OVER THE WEEKEND AHEAD OF THE NEXT
SYSTEM AND WILL ADD A SLIGHT CHANCE FOR SHOWERS ON SATURDAY. STILL
SOME DIFFERENCES BEYOND THAT IF NEXT COLD FRONT WILL MAKE IT INTO
REGION OR STALL TO THE NORTH...SO WILL KEEP THE SLIGHT CHANCE POPS
AND MILD TEMPERATURES INTO NEXT SUNDAY.

RUA

MARINE...
COLD FRONT HAS CLEARED THE COASTAL WATERS WITH NORTH WINDS
DEVELOPING ENDING ANY SEA FOG THREAT FOR THE NEXT FEW DAYS. 1043
MB HIGH PRESSURE SYSTEM CENTERED OVER THE NORTHERN ROCKIES WILL
CONTINUE TO BUILD INTO THE COASTAL WATERS THROUGH MONDAY NIGHT.
THE INCREASE IN PRESSURE GRADIENT...AS WELL AS THE COLD AIR
ADVECTION...HAS ALLOWED THE NORTH WINDS TO BECOME STRONG AND GUSTY
WITH SMALL CRAFT ADVISORY CONDITIONS BEING OBSERVED OVER THE NEAR
SHORE AND OFFSHORE WATERS. THE SMALL CRAFT ADVISORY CONDITIONS
WILL PERSIST INTO MONDAY BEFORE GRADIENT BEGINS TO RELAX AS THE
CENTER OF THE HIGH NEARS THE REGION.

THE CENTER OF THE HIGH WILL BE EAST OF THE COASTAL WATERS LATE
TUESDAY...WHICH WILL ALLOW FOR LIGHT EAST WINDS ON TUESDAY...BECOMING
LIGHT SOUTHERLY ON TUESDAY NIGHT INTO WEDNESDAY.

RUA

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  37  61  31  56  39 /   0   0   0   0   0
KBPT  38  61  32  58  43 /   0   0   0   0   0
KAEX  34  58  27  56  33 /   0   0   0   0   0
KLFT  39  58  30  57  37 /   0   0   0   0   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...SMALL CRAFT ADVISORY UNTIL NOON CST MONDAY FOR THE FOLLOWING
     ZONES: WATERS FROM INTRACOASTAL CITY TO CAMERON LA FROM 20
     TO 60 NM...WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20
     TO 60 NM...WATERS FROM LOWER ATCHAFALAYA RIVER TO
     INTRACOASTAL CITY LA FROM 20 TO 60 NM.

     SMALL CRAFT EXERCISE CAUTION UNTIL 6 PM CST THIS EVENING FOR THE
     FOLLOWING ZONES: CALCASIEU LAKE...SABINE LAKE...VERMILION
     BAY.

     SMALL CRAFT ADVISORY UNTIL 6 AM CST MONDAY FOR THE FOLLOWING
     ZONES: COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT
     20 NM...COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA
     OUT 20 NM...COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO
     INTRACOASTAL CITY LA OUT 20 NM.

&&
Hazardous weather outlook, Jan 1, 5:51 AM CST, 14 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
551 AM CST SUN JAN 1 2012

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
021200-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-WEST CAMERON-
EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-NORTHERN JASPER-
NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
551 AM CST SUN JAN 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

AREAS OF DENSE FOG ARE OCCURRING THIS MORNING GENERALLY ALONG AND
SOUTH OF THE INTERSTATE CORRIDOR. DENSE FOG ADVISORIES ARE IN
EFFECT FOR THIS AREA THIS MORNING. THE FOG IS EXPECTED TO ERODE AS
A COLD FRONT MOVES THROUGH THE AREA. COOLER AND DRIER AIR IS
EXPECTED TO MOVE INTO THE REGION IN THE WAKE OF THE FRONT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A LIGHT FREEZE IS EXPECTED ACROSS THE AREA TUESDAY MORNING...WITH
SOME PARTS OF THE EAST TEXAS LAKES REGION INTO CENTRAL LOUISIANA
AT RISK OF A HARD FREEZE.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

GMZ430-432-435-450-452-455-021200-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
551 AM CST SUN JAN 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT

AREAS OF DENSE SEA FOG ARE OCCURRING THIS MORNING OVER THE COASTAL
LAKES AND BAYS AND NEAR SHORE GULF WATERS. DENSE FOG ADVISORIES
ARE IN EFFECT THIS MORNING. THE FOG IS EXPECTED TO ERODE AS A COLD
FRONT MOVES THROUGH THE AREA...WITH STRONG AND GUSTY NORTH WINDS
IN THE WAKE OF THE FRONT. SMALL CRAFT SHOULD EXERCISE CAUTION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG AND GUSTY NORTH WINDS WILL PERSIST OVER THE NEARSHORE
WATERS THROUGH EARLY MONDAY. SMALL CRAFT SHOULD EXERCISE CAUTION.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

GMZ470-472-475-021200-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-
551 AM CST SUN JAN 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT IS FORECAST TO MOVE THROUGH THE AREA THIS
MORNING...WITH STRONG AND GUSTY NORTH WINDS AND BUILDING SEAS
EXPECTED IN ITS WAKE. SMALL CRAFT ADVISORIES ARE IN EFFECT TODAY
AND TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NORTH WINDS WILL REMAIN ELEVATED INTO AT LEAST EARLY MONDAY. SMALL
CRAFT ADVISORIES MAY BE REQUIRED FOR MONDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

13

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 2, 1:04 PM CSTFreeze WarningLCHCameron, Lafayette, Saint Martin20 hr
Jan 2, 1:04 PM CSTHard Freeze WarningLCHAllen, Avoyelles, Beauregard, Evangeline, Rapides, Saint Landry and 1 more20 hr

Nearby

Freeze Warnings in Louisiana, 2012Freeze Warnings in Texas, 2012Every freeze warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.